Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 82, NWS Wichita, KS

May 6, 2012Chase County, Greenwood County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 6, 2012, 7:54 PM CDT for Chase County, Greenwood County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2012, 7:54 PM CDT (00:54 UTC)
Expired
May 6, 2012, 8:45 PM CDT
In force
51 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Chase County, KS, Greenwood County, KS

The radar

The Topeka radar (KTWX), 100 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 3:49 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2012-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2839 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2012-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2839 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

657 
WUUS53 KICT 070054
SVRICT
KSC017-073-070145-
/O.NEW.KICT.SV.W.0082.120507T0054Z-120507T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
754 PM CDT SUN MAY 6 2012

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHASE COUNTY IN EAST CENTRAL KANSAS...
  NORTHWESTERN GREENWOOD COUNTY IN SOUTHEAST KANSAS...

* UNTIL 845 PM CDT

* AT 750 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
  OF MATFIELD GREEN AND MOVING NORTHEAST AT 15 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.

* LOCATIONS IMPACTED INCLUDE...
  MADISON.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 99 AND 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3797 9646 3805 9653 3808 9652 3809 9655
      3812 9659 3826 9636 3818 9635 3818 9603
      3816 9602
TIME...MOT...LOC 0054Z 237DEG 14KT 3810 9642

HAIL...1.25IN
WIND...<50 MPH

$$

ES
4 follow-up statements
765 
WWUS53 KICT 070104
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
804 PM CDT SUN MAY 6 2012

KSC017-073-070145-
/O.CON.KICT.SV.W.0082.000000T0000Z-120507T0145Z/
GREENWOOD KS-CHASE KS-
804 PM CDT SUN MAY 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
CHASE AND NORTHWESTERN GREENWOOD COUNTIES UNTIL 845 PM CDT...

AT 803 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES EAST OF
MATFIELD GREEN...AND MOVING NORTHEAST AT 15 MPH.

HAZARD...HALF DOLLAR SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.

LOCATIONS IMPACTED INCLUDE...
MADISON.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 98 AND 111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3797 9646 3805 9653 3808 9652 3809 9655
      3812 9659 3826 9636 3818 9635 3818 9603
      3816 9602
TIME...MOT...LOC 0104Z 237DEG 14KT 3812 9638

HAIL...1.25IN
WIND...<50 MPH

$$

PEARCE
827 
WWUS53 KICT 070118
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
818 PM CDT SUN MAY 6 2012

KSC017-073-070145-
/O.CON.KICT.SV.W.0082.000000T0000Z-120507T0145Z/
GREENWOOD KS-CHASE KS-
818 PM CDT SUN MAY 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
CHASE AND NORTHWESTERN GREENWOOD COUNTIES UNTIL 845 PM CDT...

AT 816 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES EAST OF
MATFIELD GREEN...AND MOVING NORTHEAST AT 15 MPH.

HAZARD...HALF DOLLAR SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.

LOCATIONS IMPACTED INCLUDE...
MADISON.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 98 AND 111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3797 9646 3805 9653 3808 9652 3809 9655
      3812 9659 3826 9636 3818 9635 3818 9603
      3816 9602
TIME...MOT...LOC 0118Z 238DEG 11KT 3814 9635

HAIL...1.25IN
WIND...<50 MPH

$$

PEARCE
926 
WWUS53 KICT 070137
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
837 PM CDT SUN MAY 6 2012

KSC017-070147-
/O.CAN.KICT.SV.W.0082.000000T0000Z-120507T0145Z/
CHASE KS-
837 PM CDT SUN MAY 6 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHASE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3800 9640 3808 9641 3809 9636 3817 9635
      3818 9603 3816 9602
TIME...MOT...LOC 0137Z 253DEG 18KT 3812 9623

$$

KSC073-070145-
/O.CON.KICT.SV.W.0082.000000T0000Z-120507T0145Z/
GREENWOOD KS-
837 PM CDT SUN MAY 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
GREENWOOD COUNTY UNTIL 845 PM CDT...

AT 835 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES WEST OF
MADISON...AND MOVING EAST AT 20 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.

LOCATIONS IMPACTED INCLUDE...
MADISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3800 9640 3808 9641 3809 9636 3817 9635
      3818 9603 3816 9602
TIME...MOT...LOC 0137Z 253DEG 18KT 3812 9623

HAIL...1.25IN
WIND...<50 MPH

$$

PEARCE
546 
WWUS53 KICT 070148
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
848 PM CDT SUN MAY 6 2012

KSC073-070159-
/O.EXP.KICT.SV.W.0082.000000T0000Z-120507T0145Z/
GREENWOOD KS-
848 PM CDT SUN MAY 6 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GREENWOOD COUNTY
HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3800 9640 3808 9641 3809 9636 3817 9635
      3818 9603 3816 9602
TIME...MOT...LOC 0137Z 253DEG 18KT 3812 9623

$$

PEARCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:02 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, May 6, 6:02 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
602 PM CDT SUN MAY 6 2012

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE
ALONG AND EAST OF A SLOW MOVING COLD FRONT ACROSS SOUTHEAST
KANSAS. FOLLOWING THE FRONT...A PERIOD OF MVFR CIGS IS ANTICIPATED
THROUGH 10-15Z ACROSS CENTRAL AND SOUTH CENTRAL KANSAS POSSIBLY
LINGERING THROUGH EARLY AFTERNOON ACROSS SOUTHEAST KANSAS BEFORE
VFR RETURNS. MAINTAINED VCTS AT KCNU AFTER 05Z BUT CONFIDENCE IN
MORE WIDESPREAD THUNDERSTORM ACTIVITY REMAINS LOW.

MWM

&&

.PREV DISCUSSION... /ISSUED 349 PM CDT SUN MAY 6 2012/

DISCUSSION...

TONIGHT:
MORE QUESTIONS THAN ANSWERS ON FORECAST. STORMS JUST STARTING TO
DEVELOP AND SMALL SCALE AREA OF DEEP MIXING HAS RESULTED IN
DRYLINE WORKING INTO EXTREME SOUTH CENTRAL KS AHEAD OF FRONT. MADE
LAST MINUTE TWEAK TO GRIDS TO LOWER DEW POINTS FOR THIS.
PRECIPITATION SHOULD BE ON THE WANE FROM THE NORTHWEST DURING THE
NIGHT. GIVEN LESS THAN OPTIMAL WIND FIELD...SUSPECT SEVERE THREAT
WILL BE DURING THE EARLY EVENING WITH PRIMARILY ISOLATED DAMAGING WIND
GUSTS ON STORM COLLAPSE. GIVEN CURRENT WIND PROFILES...LARGE HAIL
APPEARS LESS LIKELY. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.
SEVERE THUNDERSTORM WATCH IS COMING SHORTLY.

MON-WED:
FORECAST IS A BIT PROBLEMATIC THIS PERIOD. DESPITE FAIR AMOUNT OF
LOW LEVEL DRIER AIR ADVECTING INTO THE AREA AT THE START OF THE
PERIOD...FLOW ALOFT WITH AREA IN RIGHT REAR QUADRANT OF 300MB
SPEED MAXIMUM AND APPROACHING 500MB TROUGH SHOULD RESULT IN
SYNOPTIC SCALE LIFT. SUSPECT THERE WILL BE AT LEAST SCATTERED-
BROKEN MIDDLE AND HIGH CLOUDS DURING THE PERIOD. THIS COULD
SIGNIFICANTLY IMPACT TEMPERATURES...AND GIVEN INCREASING SUN
ANGLE...A QUICK SURGE IN TEMPERATURES IS POSSIBLE WITH A SHORT
BREAK IN THE CLOUDS. AND GIVEN THAT WE ARE NOT EXPECTING
WIDESPREAD SIGNIFICANT RAIFALL...EVAPORATION SHOULD NOT BE A BIG
FACTOR AT MOST LOCATIONS.

THU-SAT:
FRONTAL PASSAGE ON FRI NIGHT SHOULD BRING ANOTHER CHANCE OF RAIN
TO THE AREA. MODELS...ESPECIALLY ECMWF...HAVE STRUGGLED WITH LOW
LEVEL MOISTURE AND PRECIPITATION OVER THE PAST FEW RUNS. LATEST
ECMWF CAME IN QUITE A BIT DRIER THAN PREVIOUS RUN WHICH HAD BEEN
THE WETTEST OF THE PAST FEW. DOES APPEAR THAT SLIGHTLY COOLER AIR
WILL FILTER IN FOR THE WEEKEND. HOWEVER ABOVE NORMAL TEMPERATURES
APPEAR LIKELY FOR MOST OF THE PERIOD. -HOWERTON

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 20Z ALONG
AND EAST OF A COLD FRONT THIS AFTERNOON WHILE SPREADING EASTWARD
THROUGH THE EVENING HOURS. MEANWHILE...AREAS OF POST-FRONTAL MVFR
CIGS WILL CONTINUE TO IMPACT PORTIONS OF CENTRAL KANSAS. GIVEN THE
SCATTERED NATURE OF THE THUNDERSTORMS...MAINTAINED VCTS AT KICT WHILE CARRYING
A PREVAILING GROUP AFTER 02Z AT KCNU WHERE CONFIDENCE IS HIGHEST.
GUSTY NORTH WINDS ARE ANTICIPATED BEHIND THE COLD FRONT WITH BRIEF GUSTS
TO 30 KNOTS POSSIBLE.

MWM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    57  72  50  74 /  30  10   0   0
HUTCHINSON      53  71  48  75 /  20  10   0   0
NEWTON          54  69  47  72 /  30  10   0   0
ELDORADO        57  71  49  75 /  50  10   0   0
WINFIELD-KWLD   59  73  49  75 /  50  10   0   0
RUSSELL         48  70  45  72 /  10  10  10   0
GREAT BEND      48  70  45  73 /  10  10   0   0
SALINA          52  73  48  73 /  10  10   0   0
MCPHERSON       52  71  47  73 /  20  10   0   0
COFFEYVILLE     64  73  52  74 /  60  20  10   0
CHANUTE         63  74  49  73 /  70  20  10   0
IOLA            62  74  48  73 /  70  20  10   0
PARSONS-KPPF    64  73  50  74 /  70  20  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 6, 4:32 PM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
432 PM CDT SUN MAY 6 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-072145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
432 PM CDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EARLY
EVENING IN THE VICINITY OF A COLD FRONT. THE FRONT WAS LOCATED
ROUGHLY NEAR I-35 AT LATE SUNDAY AFTERNOON...AND WILL MOVE ACROSS
THE AREA EAST OF I-35 TONIGHT. A FEW SEVERE STORMS ARE POSSIBLE
EARLY THIS EVENING. THE PRIMARY THREAT WILL BE DAMAGING WINDS AS
THE STORMS COLLAPSE AND LOCALLY HEAVY RAIN IF MULTIPLE STORMS
TRAVERSE THE SAME LOCATIONS. SMALL HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS CHANCES WILL RETURN TO THE AREA LATE IN THE WEEK AS
ANOTHER STORM SYSTEM APPROACHES THE AREA. STRONG THUNDERSTORMS
ARE POSSIBLE WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED EAST OF I-35 EARLY THIS
EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

In the hours before

Special weather statement, May 6, 7:10 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
710 PM CDT SUN MAY 6 2012

KSZ053-070045-
CHASE-
710 PM CDT SUN MAY 6 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHASE COUNTY...

AT 706 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF COTTONWOOD FALLS...OR NEAR
COTTONWOOD FALLS AND MOVING NORTHEAST AT 15 MPH.

NICKEL SIZED HAIL AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3826 9635 3819 9650 3833 9664 3853 9636
      3852 9635
TIME...MOT...LOC 0009Z 232DEG 13KT 3831 9647

ES
Special weather statement, May 6, 7:48 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
748 PM CDT SUN MAY 6 2012

KSZ053-069-070-070115-
BUTLER-CHASE-GREENWOOD-
748 PM CDT SUN MAY 6 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER...CHASE AND GREENWOOD COUNTIES...

AT 745 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRENGTHENING THUNDERSTORM 8 MILES SOUTHEAST OF MATFIELD GREEN OR
19 MILES NORTHWEST OF EUREKA...AND MOVING NORTHEAST AT 15 MPH.

NICKEL SIZED HAIL AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3794 9649 3808 9663 3827 9636 3826 9635
      3818 9635 3818 9623 3811 9616
TIME...MOT...LOC 0048Z 232DEG 13KT 3806 9647

ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:10 PM CDTSpecial Weather StatementICTChase35 min
May 6, 7:48 PM CDTSpecial Weather StatementICTChase27 min
May 6, 11:57 PM CDTSpecial Weather StatementICTChautauqua33 min
May 7, 12:40 AM CDTSpecial Weather StatementICTMontgomery35 min
May 7, 3:15 AM CDTSpecial Weather StatementICTLabette60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.